Alert archive / New York / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 32, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Jul 19, 2022, 5:29 PM EDT for Franklin County, St. Lawrence County, New York. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 19, 2022, 5:29 PM EDT (21:29 UTC)
- Expired
- Jul 19, 2022, 6:30 PM EDT
- In force
- 61 min
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Franklin County, NY, St. Lawrence County, NY
The radar
The Ft Drum radar (KTYX), 117 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.5 hours before the alert went out and 367 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 101 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 1012 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 4:23 PM EDT, 1 hour 6 minutes earlier.
Area forecast discussion, Jul 19, 4:23 PM EDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
423 PM EDT Tue Jul 19 2022
.SYNOPSIS...
Isolated thunderstorms will move across Northern New York this
evening, these storms may produce strong gusty winds. Heat and
humidity will be with us through the next several days, peaking
on Wednesday and Thursday when heat index values will reach into
the low 90s in many locations. A heat advisory is in effect for
the Saint Lawrence and Champlain valleys from noon to 8 pm.
Widespread showers and thunderstorms will sweep eastward on
Thursday, followed by more chances of showers and thunderstorms
over the weekend.
&&
.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
As of 349 PM EDT Tuesday...Will have isolated thunderstorms
move into the Saint Lawrence valley and Northern Adirondacks
early this evening, dying down after sunset associated with a
secondary cold front pushing into the region. This front will
not bring a large air mass change though, and overnight low
temperatures will remain quite warm with mins mainly ranging
through the 60s. Surface and upper level ridges build over our
region overnight. Think that we could see some fog develop as
the ground is quite situated after recent heavy rainfall. There
remains some question though as the winds aloft could preclude
fog formation.
With surface and upper level ridging remaining over our region,
Wednesday will be quite hot with high temperatures ranging
through the 80s into the lower 90s. A heat advisory is in effect
for the St Lawrence and Champlain valleys from noon to 8 pm.
Heat indices will reach the 95 to 100 range in the afternoon.
Will have a slight chance for showers Wed afternoon with surface
instability in place, but we may be capped.
On Wednesday night aforementioned ridges will slide eastward,
and next system which will impact our region mainly on Thursday
will approach from the Great Lakes region. Will have chance for
showers beginning early Thursday morning in our Northern New
York zones. Overnight lows will be even more mild than tonight
with lows not making it below 70 in parts of the region, with
humid conditions continuing as well.
&&
.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
As of 343 PM EDT Tuesday...Main concern for Thursday is locally
strong to severe thunderstorms, especially during the afternoon
and early evening hours. Could be a rather widespread
convective event, and will continue to monitor trends carefully.
Pre-frontal trough combined with mid-level cyclonic flow/height
falls with approaching H7-H5 trough will coincide with peak
daytime heating based on 12Z NWP guidance suite. Looking at
850mb theta-e ridge in place across VT with 850mb temps
generally +18C to +20C. This should contribute to valley highs
near 90F. Boundary layer dewpoints near 70F will contribute to
very unstable conditions, with SBCAPE 2000-3000 J/kg and deep
layer shear of 30-40kts. Should see widespread convective storms
in the afternoon with embedded small scale bows and possible
supercells given expected conditions. Agree with SPC Day 3
slight risk, and have included enhanced tstm wording for
Thursday afternoon. Have also boosted PoPs to 70-80% during the
mid-late aftn. Lastly, should see heat index values 90-95F in
advance of convective storms.
Trailing cold front approaching from sern Ontario should bring
lingering showers along the boundary through the evening hours,
followed by clearing later Thursday night. May see some patchy
fog development in the favored valley areas after midnight,
especially in locations seeing heavier rainfall totals. Lows
Thursday night generally in the low-mid 60s.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 343 PM EDT Tuesday...Cold frontal passage Thursday night
will bring somewhat lower humidity levels for Friday and
Saturday (dewpoints in the lower 60s). That said, only modest
change expected in temperatures with highs 85-90F both Friday
and Saturday. Zonal mid-level flow and overall lack of forcing
should keep Friday dry, but trend toward slightly cyclonic mid-
level flow on Saturday may allow for a few afternoon
thunderstorms, especially across the northern half of the
forecast area. Included 20-30% PoPs for the afternoon and early
evening hours on Saturday. A stronger shortwave trough brings
the potential for scattered showers and thunderstorms headed
into Sunday afternoon (PoPs 30-40%), with highs in the lower
80s. Following this shortwave trough, may see a trend toward
more seasonable temperatures and lower humidity levels headed
into Monday-Tuesday next week.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
Through 18Z Wednesday...Finally have VFR conditions at all TAF
sites this afternoon after MVFR lingered most of the morning at
EFK. Winds have picked up and we're seeing gusts up to about 20
kts areawide. Increasing instability this afternoon as a weaker
surface boundary approaches the region will support slight
chances of showers and thunderstorms across the North Country
except for southern Vermont. Have left mention of precipitation
out of the forecast for now as no storms have developed yet. By
00Z gradients relax with less wind aloft overnight. Clearer
skies, aside from some cirrus, will allow for more effective
radiational cooling overnight promoting potential for fog/mist.
Have added fog and mist to more susceptible terminals SLK, EFK,
MPV and BTV after 08Z.
Outlook...
Wednesday: VFR. NO SIG WX.
Wednesday Night: VFR. Chance SHRA, Chance TSRA.
Thursday: VFR. Likely SHRA, Chance TSRA.
Thursday Night: VFR. Slight chance SHRA.
Friday: VFR. Slight chance SHRA, Slight chance TSRA.
Friday Night: VFR. Slight chance SHRA, Slight chance TSRA.
Saturday: VFR. Slight chance SHRA, Slight chance TSRA.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Heat Advisory from noon to 8 PM EDT Wednesday for VTZ001-002-
005-009-011.
NY...Heat Advisory from noon to 8 PM EDT Wednesday for NYZ026>028-
035-087.
&&
SYNOPSIS...Neiles
NEAR TERM...Neiles
SHORT TERM...Banacos
LONG TERM...Banacos
AVIATION...NeilesHazardous weather outlook, Jul 19, 4:23 AM EDT, 13 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 423 AM EDT Tue Jul 19 2022 NYZ026>031-034-035-087-VTZ001>011-016>021-200830- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Eastern Franklin- Eastern Chittenden-Eastern Addison-Eastern Rutland-Western Windsor- Eastern Windsor- 423 AM EDT Tue Jul 19 2022 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Today and tonight. Isolated to scattered thunderstorms will develop over the North Country today. Some storms will be capable of producing damaging wind gusts and large hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hot temperatures are expected on Wednesday, with warm and humid conditions persisting overnight as well. Apparent temperatures will peak in the upper 80s to low 90s. Those with outdoors plans may be susceptible to heat related illness if not properly prepared. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 19, 2:31 PM EDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
231 PM EDT TUE JUL 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TORNADO ADDISON 44.08N 73.31W
07/18/2022 ADDISON VT NWS STORM SURVEY
NWS SURVEY CONFIRMED AN EF-1 TORNADO WITH MAXIMUM WINDS
OF 90 MPH IN ADDISON VERMONT. MULTIPLE TREES WERE
UPROOTED OR SNAPPED WITH MANY LARGE LIMBS THROWN ABOUT.
THE MOST SIGNIFICANT DAMAGE OCCURED AT A METAL STRUCTURE
THAT COLLAPSED IN ON ITSELF. IN ADDITION, A STREET SIGN
WAS HEAVILY MANGLED BY THE TORNADO. THE TORNADO WAS ON
THE GROUND FOR APPROXIMATELY 2 MINUTES AND FOR 1 MILE IN
LENGTH WITH A MAXIMUM DIAMETER OF 50 YARDS.
&&
EVENT NUMBER BTV2201713
CLAYSpecial weather statement, Jul 19, 5:11 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Burlington VT
511 PM EDT Tue Jul 19 2022
NYZ026-027-029-030-087-192215-
Northern St. Lawrence NY-Northern Franklin NY-
Southeastern St. Lawrence NY-Southern Franklin NY-
Southwestern St. Lawrence NY-
511 PM EDT Tue Jul 19 2022
...A strong thunderstorm will impact portions of northwestern
Franklin and northeastern St. Lawrence Counties through 615 PM EDT...
At 510 PM EDT, Doppler radar was tracking a strong thunderstorm over
Waddington, moving southeast at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Potsdam, Norfolk, Louisville, Moira, Parishville, Norwood, Brasher
Falls, Waddington, Madrid, Lawrenceville, Chipman, Dickinson,
Hopkinton, North Stockholm, Dickinson Center, West Stockholm, Coles
Creek State Park, Nicholville, Winthrop and St. Regis Falls.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4481 7447 4444 7467 4483 7527 4485 7527
4484 7528 4484 7529 4488 7522 4487 7519
4489 7517 4487 7516 4489 7515 4490 7512
4489 7512 4491 7511 4492 7508
TIME...MOT...LOC 2110Z 293DEG 25KT 4486 7517
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHThe office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 8:02 PM EDT | Special Weather Statement | BTV | Windsor | 58 min |
| Jul 19, 3:25 PM EDT | Heat Advisory | BTV | Addison, Chittenden, Franklin, Grand Isle, Rutland | 28 hr |
| Jul 19, 5:11 PM EDT | Special Weather Statement | BTV | St. Lawrence | 64 min |
| Jul 19, 5:52 PM EDT | Severe Thunderstorm Warning | BTV | St. Lawrence | 53 min |
| Jul 19, 6:19 PM EDT | Special Weather Statement | BTV | Franklin | 56 min |
| Jul 19, 6:39 PM EDT | Special Weather Statement | BTV | Franklin | 66 min |
| Jul 19, 6:49 PM EDT | Special Weather Statement | BTV | St. Lawrence | 56 min |
| Jul 19, 6:53 PM EDT | Severe Thunderstorm Warning | BTV | Essex, Franklin, St. Lawrence | 34 min |
Nearby
Severe Thunderstorm Warnings in New York, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.